A quick question about ventolin

Hi ya everyone

Just thought i would ask a quick question as i think someone on here will be able to answer it Here goes i have had asthma for about 6 years im now 27 and was only on ventolin for a few the first 5 years my asthma was getting worse and now im on flixotide aswell. The question is the ventolin does not seem to be working now if anything it seems to make me worse does anyone know if you can get ""used"" to it and need to change to something else?

7 Replies

oldestnewest
  • Hi Liverbird - no you don't get used to medication like ventolin. If it doesn't seem to be working like it used to this is usually a sign that your asthma is worsening, and you need to see your doctor ASAP for a review of your asthma control and medication.

    Hope this helps,

    CathBear

  • The same thing happens to me - in one 24 hr period, I had to use 80 (yes, EIGHTY!!) puffs of Ventolin, as firstly it took alot to have any effect at all, and if it did, half hour later I'd be bad again....

    Infuriating.

    Emz x

  • Crazybaby,

    I wouldn't class 80 puffs of ventolin in 24 hours as ""infuriating"", I'd more class it as really rather worrying. If it's taking this much ventolin to have an effect you really need extra medical attention, and not to be sitting at home trying to manage yourself.

    CathBear

  • I would go so far as to class 80 puffs of Ventolin as ""unbelievable"". Were you still counting after the fortieth?!

    I believe I'm right in saying that CathBear is also step 4. I cannot conceive that taking 80 puffs of Ventolin wouldn't result in a very rapid hospital visit.

    Certainly it is a sign of very badly controlled asthma, and would warrant a GP visit to explore additional therapies. Weren't you considering stopping taking your asthma meds a while ago?

    Baffling.

  • I dont know, i guess they say that one cant get used to ventolin. I had it the first few years that i had asthma as well, but as it worsened it seemed less effective (and I did get my inhaler technique checked many times, so its not that). My doctor prescribed me something called maxair, which contains pirbuterol, but this was in the states. Now i live in england and they took it off the market a few years back. I dont know the exact reasons for that. Now im back on salbutamol again, but this time on an autohaler, and i do find it less effective than the maxair. Sorry I cant really answer your question on WHY, but i guess you could get your inhaler technique checked if you havent already, use a spacer if you are not already, or maybe ask to switch to bricanyl which is a different type of reliever which i think has a different main ingredient than ventolin (which has salbutamol as a main ingredient). Sorry im not to any more help.

  • Asthma and Ventolin Use

    I think this is a timely opportunity to draw people's attention to AUK's own guidance regarding asthma symptoms/attacks:

    You are having an asthma attack if any of the following happen:

    * Your reliever does not help symptoms

    * Your symptoms are getting worse (cough, breathlessness, wheeze or tight chest)

    * You are too breathless to speak, eat or sleep

    Do not be afraid of causing a fuss, even at night. If you are admitted to hospital or an accident and emergency department because of your asthma, take details of your medicines with you.

    Recommended steps

    The following guidelines are suitable for both children and adults and are the recommended steps to follow in an asthma attack:

    1. Take your reliever inhaler (usually blue), immediately

    2. Sit down and ensure that any tight clothing is loosened. Do not lie down

    3. If no immediate improvement during an attack, continue to take one puff of your reliever inhaler every minute for five minutes or until symptoms improve

    4. If your symptoms do not improve in five minutes – or you are in doubt – call 999 or a doctor urgently

    5. Continue to take one puff of your reliever inhaler every minute until help arrives.

  • Ventolin

    Hello'

    Reading the posts and someone suggested changing to Bricanyl, I have just been given that as I am about to do a study on Symbicort starting next week. I had a flareup over the weekend and actually haven't found any difference between the two and still ended up on steroids! Maybe your flixotide needs a bronchodilator in it. My route has been similar to yours and I went on to Seretide which is a steroid and bronchodilator together and that worked well.

    They are still recruiting for the study I am on which is to see how symbicort is as both preventer and reliever. Might be worth asking about it if you are over 18. symbicort has been around since 2001 and has good reports.

    Good luck Mo

You may also like...